Hail, Preble
- When
- February 24, 6:30 PM EST to 6:35 PM EST
- Where
- Preble County, 0.53 mi E of College Corner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -84.810
Severe thunderstorms developed ahead of a cold front that moved up the Ohio Valley after a day of record setting February heat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe thunderstorms developed ahead of a cold front that moved up the Ohio Valley after a day of record setting February heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 3:56 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 356 PM EST Fri Feb 24 2017 .SYNOPSIS... A low pressure system will track into the Great Lakes tonight while its associated cold front sweeps east across the Ohio Valley. Widespread showers and thunderstorms are expected as the cold front moves through. High pressure will gradually build back into the region late Saturday night into Sunday. More seasonable temperatures will spread into the area for the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... It has been a record breaking day in terms of high temperatures across the region. All three major climate stations (KDAY, KCVG, and KCMH) have broken their all time February highs. In addition, KCMH has broke their all time meteorological winter high (December, January, and February), while KCVG has tied their all time meteorological winter high. Please refer to RER report products for more information and for the final high temperature numbers. For tonight, focus remains on the potential for severe weather across the region as low pressure tracks toward Lake Huron while its attendant cold front sweeps east across the region. Convection to our west over Indiana still remains somewhat elevated. In addition, the airmass over our area is still slightly capped and somewhat mixed out in the low levels, which has lowered boundary layer moisture some from projected forecasts. With dynamic energy rounding the base of a large scale trough, and with large scale ascent taking place this evening, cap should erode, allowing thunderstorms to develop and move into our western zones. High resolution models continue to indicate that these storms may eventually merge amongst themselves while the cold front and any convection along its boundary catches up. Potential still exists for some rotating storms which will pose large hail and damaging winds. Tornado threat is still there but will depend largely how much the boundary layer remains linked to the atmosphere above into the evening hours. Severe threat will then tend toward more of a damaging wind threat as the convection tries to form a qlcs structure across our eastern zones. In any case, thunderstorms are expected to exit our far east between 1 am EST and 4 am EST. A dry slot (i.e. sinking air and lack of deep moisture) is still expected late tonight in the wake of frontal passage. Lows will be set by morning as CAA takes place and continues into Saturday. They should range from the mid 30s west to the upper 40s east. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Parent large scale mid level trough is expected to pass across the Great Lakes and Ohio Valley on Saturday. CAA will result in slowly falling temperatures through the day. A few instability rain/and or snow showers may occur, but should end by Saturday evening. It will be brisk, but winds do not look as gusty as previously forecast. Gusts should be more in the 30 to 35 mph range. For Saturday night, mid level trough will exit to the east. Surface high pressure will gradually build into the Ohio Valley late. CAA stratocumulus will linger through at least early morning, with clearing expected from southwest to northwest late. Lows will fall into the lower to mid 20s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Period will begin with high pressure centered just to the south of the fa in se KY. Skies will be mostly sunny, but temperatures will be seasonal with highs in the lower to mid 40s. Model continue with their differences for Sunday night into Monday with how quickly pcpn returns on the backside of the high. The GFS is slowed down it's pcpn from yesterday and is concentrating across southern sections. The CMC hemispheric and NAM are showing similar solutions, while the ECMWF remains dry. Trended the forecast towards the consensus solution. Temps and thicknesses are low enuf that the pcpn should fall as a rain snow mix. This first shot of pcpn slips e on Monday, before a more substantial area of pcpn lifts up into the region during the later half of Monday night. A warm front lifting through the region will keep temperatures warm enough for all rain. The best rain chances on Tuesday will be in the morning. Well above normal temperatures will return as highs will range from the upper 50s to lower 60s. Pcpn chance taper down during Tuesday aftn, then a cold front will swing through the region on Wednesday. Showers and possibly a thunderstorms (around the Ohio River) will develop Tuesday night and will last into Wednesday until fropa. Highs on Wednesday will probably be early with falling temperatures in the afternoon. Northwest flow develops for the end of the week, which should bring back more seasonable temperatures. In the fast flow, the models are having timing difference with embedded vort maxs. Ran a blend of the solutions to have chance PoPs during the time frame. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... The forecast area will be firmly in the warm sector ahead of deepening low pressure and a cold front to our west this afternoon. Scattered cumulus with increasing mid/high clouds can be expected. Winds will be gusty from the south in the upper 20s to lower 30s knots. For tonight, focus turns to the low pressure system and an attendant cold front that is expected to sweep east across the terminals. Widespread showers and the likelihood of thunderstorms remains decent. Have included an MVFR conditional TEMPO group for the best time frame to expect convection. As is typical with thunderstorms, local IFR visibilities may occur within the strongest thunderstorm cores. Region will eventually become "dry slotted" late tonight behind frontal passage. Ceilings should remain in the VFR range in the dry slot until Saturday morning. On Saturday, parent upper level trough will move east across the Great Lakes and Ohio Valley. MVFR post frontal stratocumulus can be expected. Ceilings will lower to MVFR at first before rising back above VFR late in the day. A few rain and/or snow showers will be possible, mainly near the northern terminals as some post frontal instability will be in place. OUTLOOK...MVFR ceilings and visibilities possible Monday, Tuesday night, and Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...Hickman/Sites SHORT TERM...Hickman LONG TERM...Sites AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 409 PM EST Fri Feb 24 2017 INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042-043-051-060- 061-070-071-077-078-251200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mercer-Auglaize-Darke-Shelby-Miami- Preble-Montgomery-Butler-Warren-Hamilton-Clermont- 409 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. A strong cold front will move east across the region this evening. Thunderstorms are expected to develop along and ahead of the front. The potential exists for some thunderstorms to reach severe limits. The main severe weather threat will be damaging winds. However, large hail and isolated tornadoes will also be possible. The most likely time frame for severe weather will be between 7 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight. KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-251200- Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison- Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton- Ross-Hocking-Brown-Highland-Adams-Pike-Scioto- 409 PM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. A strong cold front will move east across the region tonight. Thunderstorms are expected to develop along and ahead of the front this evening and continue into the early morning hours. The potential exists for some thunderstorms to reach severe limits. The main severe weather threat will be damaging winds. The most likely time frame for severe weather will be between 11 PM and 4 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
Special Weather Statement
National Weather Service Wilmington OH
543 PM EST FRI FEB 24 2017
INZ058-059-066-242315-
Fayette IN-Union IN-Franklin IN-
543 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...UNION AND FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL
615 PM EST...
At 542 PM EST, radar indicated a strong thunderstorm 5 miles
northwest of Batesville, moving northeast at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Connersville, Batesville, Brookville, Liberty, Oldenburg, Glenwood,
Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker Hill,
Brownsville, Laurel, Dunlapsville, Whitewater State Park, Mounds
State Recreation Area, Mettel Field and Hamburg.
This includes I-74 in Indiana between mile markers 145 and 148.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3964 8530 3971 8524 3970 8499 3963 8486
3945 8487 3935 8504 3930 8530
TIME...MOT...LOC 2242Z 229DEG 41KT 3941 8533
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
557 PM EST FRI FEB 24 2017
OHZ042-043-051-242330-
Darke OH-Shelby OH-Miami OH-
557 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...EASTERN
DARKE AND NORTHWESTERN MIAMI COUNTIES UNTIL 630 PM EST...
At 556 PM EST, radar indicated a strong thunderstorm near Greenville,
moving northeast at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Piqua, Greenville, Versailles, Covington, Newport, Bradford, Ansonia,
Hardin, Webster, Russia, Gettysburg, Lockington, Union Corners, Polo,
Newbern, Bloomer, Darke County Airport, Brock, State Route 47 at US
Route 127 and Abbottsville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4001 8456 4015 8472 4034 8446 4031 8423
4017 8424
TIME...MOT...LOC 2256Z 233DEG 37KT 4013 8457
HatzosSpecial Weather Statement
National Weather Service Wilmington OH
558 PM EST FRI FEB 24 2017
INZ066-073-074-242330-
Franklin IN-Ripley IN-Dearborn IN-
558 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...RIPLEY
AND NORTHWESTERN DEARBORN COUNTIES UNTIL 630 PM EST...
At 558 PM EST, radar indicated a strong thunderstorm 8 miles east of
Vernon, moving northeast at 50 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Locations impacted include...
Batesville, Versailles, Milan, Osgood, Moores Hill, Manchester,
Sunman, Holton, Napoleon, Huntersville, Ballstown, Weisburg,
Penntown, Interstate 74 at State Route 101, New Marion, Versailles
Lake and Otter Village.
This includes I-74 in Indiana between mile markers 149 and 156.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3918 8544 3921 8541 3927 8530 3928 8530
3934 8515 3915 8495 3895 8544
TIME...MOT...LOC 2258Z 235DEG 45KT 3903 8546PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL ANDERSONVILLE 40.40N 84.17W
02/24/2017 M1.00 INCH SHELBY OH TRAINED SPOTTER
NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.
&&
HICKMANPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL E ANDERSONVILLE 39.50N 85.28W
02/24/2017 M1.00 INCH FRANKLIN IN TRAINED SPOTTER
NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.
&&
HICKMANSpecial Weather Statement
National Weather Service Wilmington OH
624 PM EST FRI FEB 24 2017
OHZ035-043-044-250000-
Auglaize OH-Logan OH-Shelby OH-
624 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHWESTERN LOGAN AND
SOUTHEASTERN AUGLAIZE COUNTIES UNTIL 700 PM EST...
At 624 PM EST, radar indicated a strong thunderstorm near Newport,
moving northeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Sidney, Bellefontaine, Newport, Anna, Fort Loramie, Jackson Center,
Russells Point, Botkins, Lakeview, Chippewa Park, Hardin, Port
Jefferson, Kettlersville, Fryburg, Montra, Newbern, Mcmorran,
Maplewood, Bloom Center and Lewistown.
This includes I-75 in Ohio between mile markers 90 and 107.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4052 8385 4038 8381 4021 8429 4033 8441
4051 8416 4059 8404
TIME...MOT...LOC 2324Z 231DEG 36KT 4031 8427
HatzosThe Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
10 hail, 6 thunderstorm wind. Local standard time, as filed.
One foot diameter tree, which was at least 60 feet tall, was knocked down on Antioch Road.
The dime size hail fell in Lakengren.
The dime size hail fell between Sidney and Anna.
Dime size hail and hail of smaller size accumulated to a depth of an inch.
The hail fell in the Northridge area.
A tree was knocked down along U.S. Route 52.
A tree was knocked down near the intersection of State Route 232 and Big Indian Road.
Several large tree limbs were knocked down along and near East Broad Street in Bexley.
Wind gust was measured at the VTA airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671561, 671576, 671563, 671564, 671565, 671567, 671568, 671570, 671572, 671577, 671573, 671574, 671656, 671661, 671658, 671669.